Case ReportsTreatment of Catatonic Stupor with Combination of Modified Electroconvulsive Treatment and Olanzapine A Case ReportTan, Qing Rong MD, PhD*; Wang, Wen MD, PhD*†; Wang, Huai Hai MD, PhD*; Zhang, Rui Guo MD*; Guo, Li MD*; Zhang, Ya Hong MD*Author Information *Psychosomatic Department, Xi'jing Hospital, and †Department of Anatomy and K.K. Leung Brain Research Centre, Fourth Military Medical University, Xi'an, China. Qing Rong Tan and Wen Wang contributed equally to this project. Address correspondence and reprint requests to Qing Rong Tan, MD, PhD, Psychosomatic Department, Xi'jing Hospital, Fourth Military Medical University, No. 17 West Chang'le Road, Xi'an 710032, China. This work was partly supported by New Technique Project (no.: XJGX 0527) of Xi'Jing Hospital, Fourth Military Medical University of China; E-mail: [email protected]. Clinical Neuropharmacology: May 2006 - Volume 29 - Issue 3 - p 154-156 doi: 10.1097/01.WNF.0000220816.86478.84 Buy Metrics Abstract This case report is about the combined use of modified electroconvulsive treatment and an atypical antipsychotic drug, olanzapine, in the treatment of a 20-year-old man with chronic and refractory catatonic stupor. This patient, with a preexisting diagnosis of autism, posturing, nonverbal communication, and contracture of lower extremities, displaying mutism, akinesia, and an extreme level of rigidity, waxy flexibility, and posturing, was diagnosed as with catatonic stupor. After hospitalization, the disease had progressed despite the treatment with an atypical antipsychotic drug, olanzapine. Modified electroconvulsive treatment together with olanzapine caused a dramatic clinical improvement. Follow-up outpatient treatment with olanzapine improved his social functions. © 2006 Lippincott Williams & Wilkins, Inc.